MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0305
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/25/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using ruby coils.During the procedure, the physician successfully placed multiple coils using a lantern delivery microcatheter (lantern).The physician then felt resistance and was unable to advance a ruby coil through the lantern and, therefore the ruby coil was removed.It was reported that the physician thought there might be an issue with the detachment zone between the embolization coil and the pusher assembly of the ruby coil and, therefore, it was not reused.The procedure was completed using new ruby coils and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly and coil was damaged at the proximal end.Coagulated blood was present on the device and inside the introducer sheath.Conclusions: evaluation of the returned ruby coil revealed a damaged embolization coil.If the introducer sheath is not properly aligned with the hub of the parent device, resistance may be experienced.If the device is forcefully advanced against resistance, the embolization coil will likely become damaged.In addition, if the embolization coil became damage due to mishandling during preparation, this damage would likely contribute to resistance when attempting to advance the device during the procedure.During functional testing, the ruby coil was able to advance through its introducer sheath and a demonstration lantern with some resistance.The lantern used in the procedure was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7908324
Report Number3005168196-2018-01905
Device Sequence Number1473167
Product Code HCG
UDI-Device Identifier00814548018317
UDI-Public00814548018317
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/27/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/19/2026
Device Catalogue NumberRBY4C0305
Device Lot NumberF83568
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/13/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/27/2018
Supplement Date Received by Manufacturer01/11/2019
Initial Report FDA Received Date09/25/2018
Supplement Report FDA Received Date01/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age48 YR
Date Report Sent to FDA01/01/2005